Bilateral Renal Infarction Associated with Oxaliplatin-Based Chemotherapy for Colon Carcinoma: A Case Report

1Fairview Hospital, Cleveland Clinic Hospital, Cleveland, OH
2Fairview Hospital, Cleveland, OH
3Fairview Hospital,Cleveland Clinic Hospital, Cleveland, OH

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 621

Keywords:

Case Presentation:

A 62 year old male with colon carcinoma and liver metastasis presented to emergency department after developing right flank pain while undergoing 6th cycle of oxaliplatin infusion. He was on FOLFOX (Folinic acid, Fluorouracil, Oxaliplatin) regime. His past medical history included left breast carcinoma on tamoxifen and left leg deep vein thrombosis (DVT) on coumadin. During the 5th cycle, he had a similar episode of pain while getting oxaliplatin infusion. At that time, his INR was 2.3 and computed tomography (CT) of abdomen showed bilateral renal infarction (Figure). In the absence of identifiable cause for renal infarction, he was discharged on coumadin and remained pain free until the 6thcycle. His vitals were: HR 57/min, BP 168/92 mmHg, T 98°F. Physical examination was unremarkable except right costovertebral angle tenderness. His labs showed creatinine 0.9 mg/dl, GFR above 60 and INR 1.8. Transesophageal echocardiogram was negative for intracardiac thrombus. Duplex ultrasound of lower limbs and renal arteries were normal. CT abdomen showed a new wedge-shaped infarct in upper pole of right kidney and one in left kidney (Figure). Hence, FOLFOX (Folinic acid, Fluorouracil, Oxaliplatin) was discontinued; he was started on FOLFIRI (folinic acid, 5-flurouracil, Irinocetan)/Bevacizumab. He had no further flank pain and remained asymptomatic for the next 10 months of follow up visits.

Discussion:

Renal infarction is an uncommon condition which is frequently misdiagnosed or diagnosed late. This may result in irreversible damage to the renal parenchyma or an increase in the risk of other embolic events. Oxaliplatin, a platinum-derived alkylating agent, is approved by FDA only for colorectal cancer. It is highly protein-bound and metabolized non-enzymatically into active and inactive metabolites, excreted primarily through the kidneys. Although it has been associated with renal toxicity, there has been no reported case of bilateral renal infarction attributable to oxaliplatin. In our case, after cessation of oxaliplatin, the patient reported no further episodes of flank pain. This supports a possible cause and effect relationship between the drug and observed renal infarction. Bevacizumab is less likely to be the cause of renal infarction in this case, as the patient tolerated FOLFIRI/Bevacizumab without recurrence.

Conclusions:

We report an unusual case of bilateral renal infarction in a patient receiving oxaliplatin. Physicians should be aware of this potential complication of oxaliplatin and improved outcomes with an alternative regime including Bevacizumab while treating such patients.

To cite this abstract:

Mohapatra S, Thiruchelvam N, Karivedu V, Sinha V, Daw H. Bilateral Renal Infarction Associated with Oxaliplatin-Based Chemotherapy for Colon Carcinoma: A Case Report. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 621. https://www.shmabstracts.com/abstract/bilateral-renal-infarction-associated-with-oxaliplatin-based-chemotherapy-for-colon-carcinoma-a-case-report/. Accessed February 16, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.